stopping azathrioprine

just wondering if anyone else who has been on azathrioprine been told to stop taking it due to raised bilirubin levels?

Got taken off it last week due to jaundice and the consultant has decided not to give me any other maintenance drug just to see how I get on. Now left to get by on 4mg prednisolone which is to be reduced monthly by 1mg.

I'm a bit concerned that things may return without a maintenance drug. Can't take methotrexate due to lung damage.

10 Replies

oldestnewest
  • I had to stop my azathioprine when my bloods went funny but it was only for a couple of weeks and I think I went back on a slightly reduced dose..

    I'm not a doctor BUT stopping the aza and continuing to reduce the Pred doesn't seem like a wise move. I think I would be wanting to know what his/her long term maintenance programme was. If you can't have the aza and the mtx doesn't suit has Rituximab been suggested? I hope that regular blood testing is still being undertaken. Keep a close watch for any, and I mean ANY change and get back onto the consultant asap.

    PatriciaAnn

  • Mycophenolate Mofetil (Cellcept) is another option, commonly used for vasculitis patients. I've also tried Ciclosporin and lately Thalidomide which is being used increasingly in vasculitis now.

  • Liver impairment is certainly an acknowledged side effect of Aza and jaundice is a pretty clear indicator. A lot depends on how long you have been in drug-induced remission. If for years, then maybe you are ready to try it alone, but sudden reduction of any vasculitis drug is not usually recommended. I would expect to be very closely monitored over this period and it is essential that you closely monitor yourself - understand what your body is telling you.

    As Viv said, Myco is a good alternative. There is also an unwritten rule that you should only ever change dose of one drug at a time.

  • He said because my inflamation markers were fine he wanted to see how i got on. Only been on azathriprine since aug last year. He doesn't want me to carry on with any more bloods but doctor has said to get one for LFT's done in a few weeks to check my bilirubin levels are going back down. No other medication has been suggested apart from methatrexate but I had to mind him that he told me I can't take them due to lungs. Even when my joints were sore and I felt rubbish a few weeks ago it felt like the consultant thought I was imagining it cause my markers were fine. I'll keep an eye on things thou, and thank you all for the help.

  • Hi,I was started on Aza during a long spell in hospital, It seemed to do well. About 1yr later I went to A&E because one of my hands went numb, a routineblood test was done which revealed that I was neutropenic - my white blood cells were too small. Luckily I was started on MTX which has been very good, but I didn't realise i was in a chemicl remission untill I got really low and decided that I didn't need to take any meds at all. I was soon made aware that the meds were definately need. I can't understand the logic of your Dr not wanting to put you on anything else and not bothering about repeat bloods to check your liver function. There are times when my bloods appear to be good and I am in excruciating pain and feel very ill. I think the Drs sometimes forget that we are living with this condition and know when we don't feel right,they try to tell us 'Well your bloods are fine' I havehadthis condition for over 17yrs and I've only just realised that I have been like a growing mushroom - kept in the dark. Even though I'm a retired nurse I still acted like the patients I used to look after ie not wanting to take up too much of the Drs time or bother them with questions that I really need answers. Keep asking questions and don't be fobbed off as I have been. Take Care.

    Audrey

  • You've hit a nerve Audrey, I hate to say. Due to me coming off the aza i've decided to come off the pred as well since I was down to 4mg anyway. I just feel it may be the meds making me feel like crap so will see how I get on. Thanks for your reply and I don't know how you all manage with having this disease for as long.

  • To me it does seem strange that your aza. is being stopped, at the same time your pred. is being reduced! My advice, for what it's worth, if you feel unwell, in ANY way go back to you doctor. I have been on both these two drugs for about fifteen years now, whithout serios side effect; thankfully. When i first fell ill I was on chemotherapy once a month, for a year and then once every two months ,for a further year. i am now on dialysis, three times a week; due to kidney dammage. I don't know if this is any use to you, let me know will you.

    Anyway I send you my best wishes.

    AndrewT

  • Thank you Andrew. Just hits home a bit how bad this can be. I'm lucky not to have kidney problems, well not that i'm aware of. But I will take on board your advice and sorry your having dialysis through this. You take care as well x x

  • Thanks for your comments Hazel but no need to worry about me! (big enough and definitly ugly enough); I just hope that you stay well or, at least, as well as you can. Please do let me (us) know how you 'get on' will you?

    Take care

    AndrewT

  • We manage because we have to and you will find an inner strength that keeps you going. Every now and then you may have a phase of feeling that you can't cope but come on here and get support off us 'old timers'

    Take Care

    Aud

You may also like...